Last Modified on May 18, 2015
Cortisone shots are widely used by veterinarians as a treatment for allergies when a dog or cat is in a constant state of itching, chewing and scratching. Cortisone injections are also frequently used to treat arthritis in dogs as the cortisone creates an anti-inflammatory effect similar to cortisol that is helpful in reducing inflammation.
Cortisone Side Effects: On the flip side, it is reported that cortisone shots can sometimes produce quite serious side effects in dogs and cats. These side effects include panting, lethargy, vomiting, blood in the stools and dramatic changes of personality, and organ failure.
Below you will read reports from our readers about the side effects their pets experienced after receiving a cortisone shot. Sadly 21 people suspect that cortisone shots caused the untimely death of their pet.
Please let us know about any side effects you have witnessed after your pet's cortisone shot.
Another cortizone shot side effect. I know of other pets who became diabetic after c. shot and also after prednizone.
I am diabetic but after learning from EC how diabetic allopathic meds kill (see also GreenMed Info. Com) I threw all that paraphernalia away and, being vegan now, feel very healhy and very different than before. Insulin kills.
As to your kitty I would suggest do some research on natural health lines. There must be something that would provide an answer. I have found all my health answers online, on EC and MMS. That is where I would go. MMS have a supportive team. Right now I have three cats on MMS for various complaints. Believe me, it is affordable and effective. Start with one half drop for kitty and go no further than 2 drops. I wish you both all the best. Love, Om
|SIDE EFFECTS (30)||51%|
|DEATHS REPORTED (26)||44%|
[DEATH REPORTED] These posts have solved a 10 year mystery for me.
in 2002, I took my Great Dane in for a regular check-up and the vet said he heard a heart murmur. He explained dogs can live a long time with them and it was nothing to worry about. So I didn't...
By 2005, we had moved and I had a new vet. By then, the dog was 9 years old (old for a GD), and having trouble with arthritis. Omega 3 fish oil pills helped for a while. Then, the vet said she could give her cortisone shots but explained, if used over a long period of time, they could cause kidney failure. No other side-effects were mentioned. (The heart murmur was never discussed; I assumed she knew of it because she had listened several times). I decided to take the risk to ease the dog's pain, as she would likely not live long enough for kidney failure to kick in.
She got 3 shots over a period of a few months without any abnormal side effects that I recall. Maybe some extra drinking, but she drank a lot of water anyway. Each time, she perked right up and would prance around like a puppy for 3-4 weeks before starting to slow down again.
When it was time for her 4th shot, there was a substitute vet, as mine was on vacation. Everything went fine in the office. But, when we got home, I took her for her walk and she didn't make it far before she had to lay down. Her back legs had completely given out and she never regained her strength. Lethargy set in, she stopped eating and wouldn't move.
Within five days, I had my regular vet come put her down at home. We both chalked it up to the cortisone just wasn't doing it anymore, but I wasn't fully convinced because she dropped so quickly after the shot.
Looking at pictures later, I realized how much weight she had lost in the course of the regiment. I remembered she had not been weighed as was the usual practice before giving her the shot. So, I thought the substitute vet may have given her an overdose for her size. But I never knew for sure.
Now, I think it was the heart issue, and the cortisone exacerbated any congestive heart failure that may have developed from the murmur. I'll see if my thinks that was a possibility.
Replied by Theresa
05/18/2015Posted by Rosslyn (Australia) on 01/05/2015
[SIDE EFFECTS] I took my silky terrier to the vet because he was red all over his stomach the vet gave him a cortisone injection and cream to apply I did tell the vet that he previously has had yeast infections. Next day all he did was sit on the sofa and shake was very depressed and lethargic although he ate well. Two weeks later the skin on his stomach started flaking off, so I stopped using the cortisone cream. Now four weeks later he is no longer red and itchy but his skin is still peeling off and he smells yeasty, I put him on a raw diet no starches no grains and have been bathing him in tea tree oil shampoo which has helped a lot he also has omega 3/6 oil and is almost better he has lots of bald patches hopefully his fur will grow back and his playful personality is almost back to normal. I will never allow my pets to be given cortisone again.Posted by Pam (Bristow, Va) on 01/05/2015
[DEATH REPORTED] My cat starting having uti issues in September and took Orbax. The systems came back in December and she lost some weight. Bloodwork, ultrasound, xrays, etc revealed no known issues. Suggested I take her to a specialist, but she was 16-years-old and didn't make sense to spend another $1,000. No vomiting or diarrhea just some blood in the urine. She started losing weight so the Veterinarian gave her a steroid shot, Dexamethasone to make her hungry and perk her up. She died 5 days later. She had severe vomiting that night and couldn't walk the next day. She couldn't stand to eat out of a food bowl and I had to hold the water bowl for her. She was very disoriented and just became lifeless.